New Jersey, 2001

Heavy Rain in New Jersey, July 4, 2001

July 4, 2001 · NWS PHI · 3 events in 3 counties and zones

A line of thunderstorms with heavy downpours dropped heavy rain throughout most of Cumberland County. The heaviest rain then narrowed to a band in Atlantic County from Weymouth Township northeast through Galloway Township.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A line of thunderstorms with heavy downpours dropped heavy rain throughout most of Cumberland County. The heaviest rain then narrowed to a band in Atlantic County from Weymouth Township northeast through Galloway Township. This band also affected extreme southern Ocean County. Doppler Radar storm total estimates ranged between 1 and 3 inches, all of which fell in a two hour period. The heaviest rain affected sections of Hamilton, Galloway and Egg Harbor Townships in Atlantic County. In Beach Haven (Ocean County) about half a foot of water covered most roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 4, 2:15 AM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 4, 2:15 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
315 AM EDT WED JUL 4 2001

DISC: OCNL RAIN ASSOC WITH WARM FRONT MOVG THRU THIS MRNG.
SHWRS/TSTMS MVG IN FROM THE W THIS AFTN AND EVNG. SPC HAS FA
IN SLIGHT RISK FOR SVR TSTMS...SO WILL ISSUE AN SPS FOR SVR TSTM
POTENTIAL. SHWRS/TSTMS WILL END ERY TNGT AS AIRMASS BECOMES
SLIGHTLY MORE STABLE. MIGHT EVEN HAVE SOME PATCHY FOG LATE TNGT
IF SKIES BECOME MOSTLY CLEAR OVER AREAS THAT RECEIVE CONSIDERABLE
RAIN. THURS WILL START OUT DRY BUT TSTMS WILL ONCE AGAIN BECOME A
POSSIBILITY LATE IN THE DAY AS THE COLD FRONT APPROACHES.

.PHI...NONE.

RPW

In the hours before

Special weather statement, Jul 4, 2:00 AM EST, 3 hours before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-041900-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 AM EDT WED JUL 4 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER IN NORMAN
OKLAHOMA HAS INDICATED THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS THE MID-ATLANTIC REGION LATER TODAY. ANY OF THE
THUNDERSTORMS WHICH FORM LATER TODAY COULD TURN SEVERE WITH DAMAGING
WIND AND LARGE HAIL.

FOURTH OF JULY EVENTS SET FOR THIS EVENING COULD BE DELAYED OR
POSTPONED IF THE THUNDERSTORMS DO DEVELOP.

A MOIST UNSTABLE AIRMASS WILL COVER THE REGION TODAY. THIS AIRMASS
COMBINED WITH ANY HEATING TODAY...WILL ALLOW SCATTERED THUNDERSTORMS
TO DEVELOP THIS AFTERNOON...MAINLY AFTER 3 PM. AREAS THAT COULD BE
AFFECTED BY THUNDERSTORMS INCLUDE EASTERN PENNSYLVANIA...NEW
JERSEY...DELAWARE AND NORTHEAST MARYLAND.

ISOLATED THUNDERSTORMS COULD DEVELOP WITH THIS MORNING/S RAIN...BUT
THESE THUNDERSTORMS SHOULD NOT BECOME SEVERE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FO3R ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

RNS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Cumberland

When
July 4, 5:00 AM EST to 7:00 AM EST
Where
Cumberland County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

Heavy Rain, Atlantic

When
July 4, 6:00 AM EST to 8:00 AM EST
Where
Atlantic County, Dorothy
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Heavy Rain, Ocean

When
July 4, 6:30 AM EST to 8:30 AM EST
Where
Ocean County, Beach Haven
Reported by
EMERGENCY MANAGER
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2001Every state in 2001This day in weather historyWarnings in New Jersey, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260209, 5260210, 5260211.